Alert archive / Maine / Wind Chill Advisories in 2012

Wind Chill Advisory 1, NWS Caribou, ME

January 3, 20124 counties in Maine

NWS Caribou, ME issued this wind chill advisory at Jan 3, 2012, 4:02 PM EST for 4 counties in Maine. It took effect at Jan 3, 2012, 10:00 PM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2012, 4:02 PM EST (21:02 UTC)
In effect from
Jan 3, 2012, 10:00 PM EST
Expired
Jan 4, 2012, 9:07 AM EST
In force
11 hr
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 104 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 9.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2012-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2012-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

713 
WWUS41 KCAR 032102
WSWCAR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
402 PM EST TUE JAN 3 2012

MEZ001>006-010-040500-
/O.NEW.KCAR.WC.Y.0001.120104T0300Z-120104T1500Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD
402 PM EST TUE JAN 3 2012

...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM
EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM
EST WEDNESDAY. 

* WIND CHILL READINGS...20 TO 30 BELOW ZERO.

* WINDS...NORTHWEST 10 TO 15 MPH WITH GUSTS UP TO 20 MPH.

* TEMPERATURES...11 BELOW TO 3 ABOVE ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...WEAR A WARM COAT AND GLOVES AND
COVER YOUR HEAD.

&&

$$

NORCROSS
3 follow-up statements
362 
WWUS41 KCAR 040206
WSWCAR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
906 PM EST TUE JAN 3 2012

MEZ001>006-010-041500-
/O.CON.KCAR.WC.Y.0001.120104T0300Z-120104T1500Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD
906 PM EST TUE JAN 3 2012

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
WEDNESDAY...

* WIND CHILL READINGS...20 TO 30 BELOW ZERO...MOSTLY OVER OPEN AND
  HIGHER TERRAIN.

* WINDS...NORTHWEST 5 TO 15 MPH. GUSTS UP TO 25 MPH OVER OPEN AND
  HIGHER TERRAIN.

* TEMPERATURES...12 BELOW TO 2 ABOVE ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...WEAR A WARM COAT AND GLOVES AND COVER
YOUR HEAD.

&&

$$

VJN
823 
WWUS41 KCAR 040820
WSWCAR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
320 AM EST WED JAN 4 2012

MEZ002-005-006-040930-
/O.CAN.KCAR.WC.Y.0001.000000T0000Z-120104T1500Z/
NORTHEAST AROOSTOOK-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...MILLINOCKET...EAST MILLINOCKET...PATTEN...MEDWAY...
HOULTON...HODGDON...SHERMAN...SMYRNA MILLS
320 AM EST WED JAN 4 2012

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS CANCELLED THE WIND
CHILL ADVISORY. 

ACTUAL AIR TEMPERATURES ARE EXPECTED TO RANGE FROM ZERO TO 5 BELOW
ZERO THROUGH EARLY THIS MORNING AND WIND SPEEDS ARE EXPECTED TO
BE 10 MPH OR LESS. THEREFORE...THE WIND CHILL ADVISORY HAS BEEN
CANCELLED SINCE WIND CHILLS ARE NO LONGER EXPECTED TO REACH
ADVISORY LEVELS FOR A PROLONGED PERIOD.

$$

MEZ001-003-004-010-041500-
/O.CON.KCAR.WC.Y.0001.000000T0000Z-120104T1500Z/
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
CENTRAL PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...BAKER LAKE...BILLY-JACK DEPOT...
BAXTER ST PARK...CHAMBERLAIN LAKE...CHURCHILL DAM...
MOUNT KATAHDIN...GREENVILLE...MONSON...BLANCHARD
320 AM EST WED JAN 4 2012

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WIND CHILL READINGS...20 TO 25 BELOW ZERO...MAINLY OVER THE
  HIGHER TERRAIN.

* WINDS...WEST 5 TO 15 MPH. 

* TEMPERATURES...ZERO TO 10 BELOW ZERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU
MUST VENTURE OUTDOORS...WEAR A WARM COAT AND GLOVES AND COVER
YOUR HEAD.

&&

$$

DUDA
726 
WWUS41 KCAR 041407
WSWCAR

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
907 AM EST WED JAN 4 2012

MEZ001-003-004-010-041515-
/O.CAN.KCAR.WC.Y.0001.000000T0000Z-120104T1500Z/
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
CENTRAL PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...BAKER LAKE...BILLY-JACK DEPOT...
BAXTER ST PARK...CHAMBERLAIN LAKE...CHURCHILL DAM...
MOUNT KATAHDIN...GREENVILLE...MONSON...BLANCHARD
907 AM EST WED JAN 4 2012

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS CANCELLED THE WIND
CHILL ADVISORY. 

THE WIND CHILL WILL REMAIN WELL BELOW ZERO THIS MORNING...BUT WILL
NOT DECREASE BELOW ADVISORY CRITERIA OF MINUS 20F.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind chill advisory went out at Jan 3, 1:20 PM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Jan 3, 1:20 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
120 PM EST TUE JAN 3 2012

.SYNOPSIS...
HIGH PRESSURE WILL BUILD ACROSS THE REGION THIS AFTERNOON THROUGH
WEDNESDAY. LOW PRESSURE WILL CROSS THE REGION THURSDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...
HIGH PRESSURE WILL BEGIN TO BUILD EAST THIS AFTERNOON. PARTLY/MOSTLY
CLOUDY SKIES ALONG WITH ISOLATED SNOW SHOWERS ARE EXPECTED ACROSS
THE NORTH AND MOUNTAINS THIS AFTERNOON. PARTLY/MOSTLY SUNNY SKIES
ARE EXPECTED DOWNEAST THIS AFTERNOON. TEMPERATURES WILL REMAIN
NEAR STEADY OR SLOWLY FALL THROUGH THE REMAINDER OF THE AFTERNOON.
HAVE UPDATED THE FORECAST TO ADJUST FOR CURRENT CONDITIONS ALONG
WITH EXPECTED AFTERNOON CLOUDS/TEMPERATURES/SNOW SHOWER CHANCES.

PREVIOUS DISCUSSION...
LOW PRESSURE IS EXPECTED TO TRACK TO THE EAST OF NOVA SCOTIA
TONIGHT AS A RIDGE OF HIGH PRESSURE STARTS TO BUILD IN FROM THE
WEST. SKIES WILL BE MAINLY CLEAR TO PARTLY CLOUDY ACROSS THE
REGION TONIGHT. LOWS TONIGHT ARE EXPECTED TO RANGE FROM 5 BELOW TO
15 BELOW ZERO ACROSS NORTHERN AREAS AND ZERO TO 5 ABOVE ACROSS
DOWNEAST AREAS. WIND CHILLS ACROSS NORTHERN AREAS TONIGHT MAY
APPROACH 25 BELOW ZERO ACROSS PORTIONS OF NORTHERN AND WESTERN
MAINE. DECIDED TO HOLD OFF ON ANY WIND CHILL ADVISORIES SINCE
UNCERTAINTY EXISTS WITH REGARD TO HOW STRONG THE WINDS WILL BE
TONIGHT. THERE IS SOME INDICATION THAT AS THE RIDGE OF HIGH
PRESSURE STARTS TO BUILD EAST TONIGHT THAT SUSTAINED WINDS WILL
DECREASE TO 10 MPH OF LESS. IN ANY EVENT...A VERY COLD NIGHT IS IN
STORE NORTHERN AND DOWNEAST MAINE.
&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
QUIET WX PTRN PERSISTS THRU THE SHORT TERM PERIOD...

RIDGE OF COLD HIGH PRES WILL BE CENTERED TO THE W OF THE FA -
FROM CENTRAL QUEBEC SWRD ACROSS NYS AT THE START OF THE SHORT TERM
PERIOD WED AM... THIS RIDGE WILL CONT TO SHIFT EWRD ACROSS OUR
AREA AND IS EXPECTED TO CREST THE FA LATE WED. EXPECT A RATHER
BENIGN BUT COLD DAY ACROSS THE FA ON WED W/ SOME INCREASE IN
CLOUDS LATER IN THE DAY AS WEAK WAA BEGINS TO INDUCE SOME
OVERRUNNING CLOUDINESS FROM THE W. THIS THE RESULT OF LOW PRES
WELL NW OF THE AREA LATE WED W/ AN ASSOCIATED TROF OF LOW PRES AND
SFC WARM FRONT PROGGED TO EXTEND SWRD ACROSS THE ERN GRT LAKES
REGION. THIS TROF OF LOW PRES AND WARM FRONT ARE FCST TO MOVE EWRD
TOWARD THE AREA WED NGT AS LOW PRES TRACKS FROM SE HUDSON BAY INTO
CENTRAL QUEBEC BY THU AM. EXPECT MAINLY CLOUDY CONDS MOST AREAS BY
LATE WED NGT W/ LOW CHC POPS FOR SOME LGT SNOW OR -SHSN MAINLY WRN
AND NWRN AREAS BY EARLY THU. WEAK WAA/WEAK UPPER FORCING AND
LIMITED MOISTURE SUGGEST ANOTHER LGT QPF FOR THE FA AS THIS TROF
OF LOW PRES AND SFC WARM FRONT CROSS THE REGION ON THU. SYSTEM
PROGGED TO MOVE E OF THE AREA BY LATER THU W/ AN ASSOCIATED SFC
COLD FRONT TO SLIDE SEWRD ACROSS THE AREA BEHIND THIS SYSTEM BY
LATE THU. SOME MODERATION IN TEMPS ON THU WILL GIVE WAY TO ANOTHER
SHOT OF CHILLY AIR BY THU NGT.
&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AND THE QUIET WX PTRN PERSISTS... ANOTHER RIDGE OF COLD HIGH PRES
PROGGED TO BUILD ACROSS THE AREA THU NGT AND REMAIN THRU FRI. A
CLIPPER SYSTEM IS THEN FCST TO TRACK EWRD FROM THE NRN GRT LAKES
FRI NGT AND CROSS THE FA SAT/SAT NGT AND EXIT TO THE E ON SUN.
LIMITED MOISTURE ASSOCIATED W/ THESE SYSTEMS LIKELY TO LEAD TO
JUST ANOTHER RELATIVELY LGT QPF EVENT FOR THE AREA W/ NO MAJOR
STORM EXPECTED ATTM... COLD HIGH PRES TO RETURN FOR LATER SUN INTO
MON.
&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: OCCASIONAL MVFR CONDITIONS ARE POSSIBLE ACROSS THE
NORTH/MOUNTAINS THIS AFTERNOON...WITH VFR CONDITIONS DOWNEAST. VFR
CONDITIONS ARE EXPECTED ACROSS THE ENTIRE REGION TONIGHT.

SHORT TERM: MAINLY VFR CONDS EXPECTED W/ SOME POSSIBLE MVFR/IFR IN
ANY LGT SNOW OR -SHSN THU AND AGAIN LATE FRI NGT INTO SAT NGT.
&&

.MARINE...
NEAR TERM: A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE WATERS
THIS AFTERNOON THROUGH TONIGHT.

SHORT TERM: MARGINAL SCA CONDS PSBL EARLY WED BUT THESE SHOULD
QUICKLY DIMINISH W/ WNDS/SEAS EXPECTED TO REMAIN BLO SCA LEVELS
THRU THE SHORT TERM PERIOD.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EST WEDNESDAY FOR ANZ050>052.

&&

NEAR TERM...DUDA/NORCROSS
SHORT TERM...KHW
LONG TERM...KHW
AVIATION...DUDA/NORCROSS
MARINE...DUDA/KHW/NORCROSS
Hazardous weather outlook, Jan 3, 4:03 AM EST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
403 AM EST TUE JAN 3 2012

MEZ001>006-010-011-015>017-029>032-040915-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
403 AM EST TUE JAN 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-040915-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
403 AM EST TUE JAN 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 7:10 PM ESTSmall Craft AdvisoryCAR38 hr

Nearby

Wind Chill Advisories in Maine, 2012Every wind chill advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.